• Members of the previous forum can retrieve their temporary password here, (login and check your PM).

P. harmala recieves negative attention in scientific literature! Case study of overdose.

Migrated topic.

burnt

Rising Star
Senior Member
OG Pioneer
Friends I found this report.


I read it over and would like to report what happened and why its a bad paper and also negative attention for our kind of community.

Basically someone admitted themselves to a hospital in italy after overdosing on peganum harmala. He was hallucinating and vommiting couldnt stand up etc. No other drugs were detected. Urine was collected as an analysis of the crude extract was made by GC-MS.

The authors also quantified the amount of alkaloids in the tea. The result was about 7.2 mg/ml harmine and 12 mg/ml harmaline. This is a very strong tea! If someone were to drink 100 ml of this solution they would be taking almost 2 grams of total alkaloids all at once. No wonder this person went to the hospital. However a serious problem with this study is they did not ask the patient whether or not he had eaten anything that could contain tyramine! Its not even mentioned as a possible cause of the adverse effects by the patient. Anyway most of his symptoms were blamed on the p harmala because of the high dose, which makes sense but maybe they should have asked him his diet.

Anyway another important fact. They also detected two quinoziline alkaloids known to be in p harmala in the tea infusion. These alkaloids are acetylcholine esterase inhibitors and could be toxic and high doses in fact taking too much of any acetylcholine esterase inhibitors could be very dangerous.

No data is presented on how this tea was made. The presence of these quinoziline alkaloids in p harmala could be dangerous if one takes too much. However if one stuck to the doses recommended about 200mg of alkaloids one should not injest enough of these other alkaloids to be dangerous. SWIM posted a theoretical report of an extract of p harmala and was unable to detect any of the quinoziline alkaloids by using the acid water extract salt out method. See theoretical report in DMT allies section.

Now why does this paper suck. One because the dose is so high obviously this person overdosed. But the paper goes into detail to describe how bad the internet sites are that are out there describing how to extract these compounds. But they fail to mention that this person took too much! To make a solution that strong one would need to use about 50 - 100grams of seeds! Thats way way too much. 5 grams is enough for MAOI inhibition. Thats the dose recommended on good sites like this one! Perhaps this person wanted to take enough to hallucinate but that is stupid especially with this plant because of potential side effects.

Anyway I just wanted to let you all know that forensic scientists are starting to notice this and if people continue to do stupid things like injest up to 2 grams of alkaloids at once they will have more and more reasons to start banning these plants.
 
This is nothing really that new. I've read many overdose reports like that about Peganum harmala. None fatal, but the way.

In many countries Peganum harmala is not approved for ingestion for this very reason.

Some places use the seeds as a flavoring herb, but few cultures ingest large quantities of Peganum harmala.

If you’ve checked, many countries list harmine, harmaline, and tetrahydroharmine as being drugs with no potential for abuse. Although a few counties have banned them.

I’ve never heard of anyone being addicted to Peganum harmala, harmine, harmaline, or THH.

In many places Jimson weed is 100% legal. This plant is many times more dangerous than Pegnum harmala, and has been used recreationally more often, and has killed many people, although it remains legal in most countries.

Jimson weed is not normally addictive, so you don’t have tons of people dying from it right and left, just a few stupid people here and there.

I don’t see a witch hunt for Peganum harmala ever happening in most of the world. It’s just not that popular.

No matter what you do, stupid people are going to overdose on things. Look at all the obese people who overdose on food. There’s nothing we can do about it.

I hate it when my freedom to ingest something is taken away just because some idiot uses it wrong. If a person poked their eye out with a screw driver we wouldn’t ban screw drivers! This idea that drugs should be banned because a few idiots use them wrong is ridiculous.

I wouldn’t worry too much about this. Unless you see in on the News on TV, no one is going to care. Jimson weed poisonings have made the News on TV, but still it remains legal.
 
As with many other drugs, now beta carbolines tend to cause paranoia and delusions to people who DO NOT take them....

Still how people get published with such bullshit, my paper got rejected for the third time by reviewers and I'm pissed off. Maybe I should also throw in some fearmongering.
 
^^Yes thats what pissed me off the most. Is that the paper really is crap. It didn't really bring anything new to forensic science at all (I think it was published in some forensic journal). Plus they insulted internet websites that provide better information on how to do these extractions then those d!cks.

Also I hear you about getting papers published. There is so much crap out there its amazing what gets accepted some times.
 
Just read the paper, the guy was estimated to have ingested a total of at least 3 grams of alkaloids. They found 7.2mg/ml of harmine and 12.0mg/ml harmaline in his tea remains, that is a total of 3.840g if the guy was ingesting a 200ml quantity (standard mug capacity)

I wonder what this idiot was thinking anyway.

And the references the authors make about the internet sources is pathetic; Now, they might be a wee bit right because no internet source tells you NOT to ingest more than 1-2g harmala alkaloids. But I would assume this is common sense.... (especially when internet sources do report that 200mg are more than enough and that doses above 600mg are to be avoided!)
 
^^Yep thats what baffled my mind about the paper. Total disregard of what internet sites are actually saying. Plus the person who went to hospital was a complete loon to have taken such a dose.
 
Back
Top Bottom